Early afterdepolarizations (EADs), possibly caused by reduced K+ conductance, have been hypothesized to cause the long QTU interval and ventricular tachyarrhythmias (VT) in patients with the long QT syndrome (LQTS). In a 26-year-old woman with aborted sudden death as a consequence of the idiopathic LQTS, we recorded with a contact electrode left ventricular endocardial EADs that were enhanced by epinephrine and phenylephrine. Because of uncertain efficacy and side effects achieved with β-adrenoceptor blockade, the patient underwent left-sided cardiac sympathectomy, at which time we obtained left ventricular biopsy tissue. Crude membrane vesicles were prepared from this tissue and single-channel activity was studied after incorporation of the vesicles in an artificial lipid bilayer (phosphatidylserine, phosphatidylethanolamine, 4:5 weight ratio in decane) in the tip of a patch clamp pipette. Bath and pipette contained 100 mmol/L KCl and 25 mmol/L N-2-hydroxyethylpiperazine-N′-2-ethanesulfonic acid (HEPES) at pH 7.4. We recorded K+ conducting channels with a mean slope conductance of 49.9 ± 4.7 picosiemens (pS) (n = 5). Channel open probability was increased by the addition of 1 to 10 μmol/L Ca2+ to the experimental chamber. Addition of charybdotoxin (1-3 nmol/L), a known specific inhibitor of Ca2+-activated K+ channels, blocked channel activity. These results are the first to demonstrate Ca2+-activated K+-channels from a patient with idiopathic LQTS. These channels appear to show normal characteristics when studied in an artificial planar lipid bilayer.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine